Alert archive / Tennessee / Flash Flood Warnings in 2006

Flash Flood Warning 29, NWS Nashville, TN

August 10, 2006Sumner County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 10, 2006, 5:58 PM CDT for Sumner County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2006, 5:58 PM CDT (22:58 UTC)
Expired
Aug 10, 2006, 9:00 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Sumner County, TN

The radar

The Nashville radar (KOHX), 17 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 6:36 PM CDTFLASH FLOODGallatin, TNGALLATIN CITY POLICE REPORT EXTENSIVE STREET FLOODING WITH SOME BUSINESSES FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1203 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 102300
FFWOHX
TNC165-110200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
558 PM CDT THU AUG 10 2006

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN SUMNER COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF GALLATIN

* UNTIL 900 PM CDT

* AT 555 PM CDT...SUMNER COUNTY EMERGENCY MANAGEMENT REPORTED FLOODING
  IN THE GOODYS PARKING LOT IN GALLATIN. RADAR INDICATES ABOUT 3 INCHES
  OF RAINFALL IN SOUTHERN SUMNER COUNTY. ADDITIONAL HEAVY THUNDERSTORMS
  ARE MOVING INTO THE AREA WITH THE POSSIBILITY OF MORE FLASH FLOODING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3628 8655 3635 8624 3652 8634 3645 8662

$$

JLM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:33 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 10, 2:33 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
233 PM CDT THU AUG 10 2006

.SHORT TERM...(THROUGH SAT)
CURRENT...CONVECTION HAS FIRED UP OVER SW COUNTIES...MOST LIKELY ASSOCIATED
WITH OUTFLOW BOUNDARY FROM YESTERDAY. OTHER STORMS OCCURRING TO OUR
N AND NW...ALSO FROM OUTFLOW BOUNDARIES. OVER CWA...WHERE SUNSHINE
HAS HAD MOST INFLUENCE...TEMPS HAVE CLIMBED INTO MID 90S AND HEAT
INDICES OF 100 TO 105 QUITE COMMON.

OUTFLOW BOUNDARIES TO OUR N AND NW MAY BE PLAYERS LATER TONITE...MAINLY
OVER NORTHERN COUNTIES WHERE WILL HAVE A LITTLE HIER POP. MAIN PROBLEM
WILL BE HEAVY RAIN AND STRONG ACCOMPANYING DOWNDRAFT WINDS.

ON FRI...MUCH WELCOME RELIEF FROM HEAT AS APPEARS MAY GET ACTUAL
FROPA...IF GFS IS RIGHT. WILL GO WITH LIKELY POPS...AND THEN LOWER
POPS FOR FRI NITE AND SAT. HAVE ALSO LOWERED TEMPS QUITE A BIT FOR
FRI NITE...AND ESPECIALLY SAT. MID 80S SAT WILL SEEM LIKE A COLD
WAVE.

.LONG TERM...
UPPER RIDGE STARTS BUILDING BACK INTO MID STATE SUN AND BEYOND
WITH WARMING TEMPS AND ONLY LO CHANCE DIURNAL POPS.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    75  88  68  84 /  40  60  20  10
CLARKSVILLE  73  87  65  84 /  40  60  10  10
CROSSVILLE   70  82  66  78 /  40  60  40  10
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MAG
Hazardous weather outlook, Aug 10, 5:00 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
500 PM CDT THU AUG 10 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-111030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
500 PM CDT THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF MIDDLE TENNESSEE.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MIDDLE
TENNESSEE FOR THE REST OF THIS AFTERNOON AND TONIGHT. THE MAIN
THREAT IS STRONG DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY FOR LATE THIS AFTERNOON AND
TONIGHT.

END/ORCHANIAN

In the hours before

Special weather statement, Aug 10, 4:33 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
433 PM CDT THU AUG 10 2006

TNZ008-009-029-102205-
MACON-SUMNER-TROUSDALE-
433 PM CDT THU AUG 10 2006

DOPPLER WEATHER RADAR INDICATED A VERY STRONG THUNDERSTORM CAPABLE
OF PRODUCING SMALL HAIL AND WIND GUST OF 40 TO 45
MPH JUST WEST OF GALLATIN AT 4:25 PM. THIS THUNDERSTORM WAS MOVING
EAST AT 15 MPH AND SHOULD REACH THE WESTERN PART OF TROUSDALE COUNTY
BY 5:00 PM. EXPECT SHALLOW ROOTED TREES TO BE BLOWN DOWN AND ISOLATED
POWER OUTAGES AS WELL. RAINFALL WILL BE ABOUT 1.5 INCHES IN AN HOUR.
EXPECT PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD SLOW DOWN AND
USE EXTRA CARE TO AVOID HYDROPLANING.

END/ORCHANIAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 1:03 PM CDTSevere Thunderstorm WarningOHXWayne27 min
Aug 10, 1:19 PM CDTSevere Thunderstorm WarningOHXLawrence26 min
Aug 10, 2:05 PM CDTSevere Thunderstorm WarningOHXWayne25 min
Aug 10, 4:23 PM CDTSevere Thunderstorm WarningOHXHouston, Humphreys52 min
Aug 10, 4:30 PM CDTSevere Thunderstorm WarningOHXMontgomery30 min
Aug 10, 5:31 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson29 min
Aug 10, 5:35 PM CDTFlash Flood WarningOHXBenton, Humphreys115 min
Aug 10, 5:45 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner30 min
Aug 10, 5:59 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson46 min
Aug 10, 6:17 PM CDTFlash Flood WarningOHXDickson, Humphreys118 min
Aug 10, 6:22 PM CDTSevere Thunderstorm WarningOHXClay, Overton23 min
Aug 10, 6:24 PM CDTFlash Flood WarningOHXWilson2 hr

Nearby

Flash Flood Warnings in Tennessee, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.